Washington, 2012Wildfire in Washington, October 2 to 14, 2012
October 2 to 14, 2012 · NWS OTX · 1 event in 1 county or zone
The St Mary's Mission Road Fire started Tuesday, October 2nd, at approximately 15:40 PST near the intersection of Highway 155 and St Mary's Mission Road. The first night the wind driven fire burned approximately 5,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The St Mary's Mission Road Fire started Tuesday, October 2nd, at approximately 15:40 PST near the intersection of Highway 155 and St Mary's Mission Road. The first night the wind driven fire burned approximately 5,000 acres. Two homes and eight structures were lost. The Paschal Sherman Indian School along with residents located near the historic St. Mary's Mission, were evacuated. The St Marys Mission Road Wildfire burned 17,031 acres of brush and spotty trees approximately four miles southeast of Omak, WA. The cause of the fire is still under investigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 2, 1:48 PM PST, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 2, 1:48 PM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PDT Tue Oct 2 2012
.SYNOPSIS...
A strong cold front will bring breezy to locally windy conditions
through this evening then decreasing overnight into Wednesday. These
gusty north winds will result in areas of blowing dust for central
Washington and heighten the fire danger for much of the Inland
Northwest. The second half of the week will be cooler than
average. Some parts of northeast Washington and north Idaho may
experience a hard freeze by early Thursday morning. The dry and
cool weather will continue into the weekend.
&&
.DISCUSSION...
...Gusty winds through this evening will bring areas of blowing
dust and elevated fire danger...
Tonight: As of 2 PM, the surface cold front descending from the
north extended from Bonners Ferry to Chewelah to Ephrata. Abrupt
wind shifts to the north were experienced at weather observing
stations between 1 PM and 2 PM near these communities. A surface
pressure gradient exceeding 7mb was observed at 2 PM between
Spokane and Omak. By 5 PM, the majority of eastern Washington and
the north Idaho Panhandle will have a transition to north of
northwest winds. As mentioned in previous discussions, the
north/south pressure gradient perpendicular to the Okanogan Valley
will serve to accelerate winds through early evening around Omak,
Oroville and Tonasket. Wind exiting the Okanogan Valley onto the
Waterville Plateau will buffet the communities of Mansfield,
Waterville and the Banks Lake area. Gusts of 45 mph will be
possible through 8 PM during the peak surface gradient and
strongest low level cold advection. Web cameras and the latest
visible satellite imagery suggests that dust has begun to blow on
the Waterville Plateau. We will keep close tabs on the impacts of
the blowing dust. For the time being, a Wind Advisory is in effect
for the Okanogan Valley and Waterville Plateau until 8 PM.
The cool Canadian air mass will bring a shot of dry surface
dewpoints to the region that we have not seen in months. Despite
the falling temperatures this afternoon and evening behind the
cold front, relative humidity levels will continue to drop into
the early evening hours. The combination of gusty winds and low
humidity levels prompted the issuance of a Red Flag Warning for
the heightened potential for rapid wildfire growth over a large
portion of central and eastern Washington as well as north Idaho.
Wednesday and Wednesday Night: Temperatures on Wednesday will only
top out in the upper 50s to mid 60s. We haven't experienced chilly
temperatures like these since early June. North or northeast winds
of 10 to 15 mph will make it feel like "jacket weather". Humidity
levels will continue to be extraordinarily low for as cool as the
air mass will be. Wind and low humidity levels may produce border-
line Red Flag conditions from Sandpoint to Spokane to the Upper
Columbia Basin Wednesday afternoon. As the pressure gradients
relax Wednesday night, many places will drop to the coolest
temperatures of the season so far. Some gardens that have yet to
experience a frost or freeze will fall below 32 degrees around
Spokane, the West Plains and Upper Columbia Basin early Thursday
morning. /GKoch
Thursday through Saturday night...The 12z runs of the GFS and
ECMWF models are in good agreement of the continuation of a rex
block pattern during this period...with a blocking high centered
along 140W off Vancouver Island with a closed low underneath this
high off the Northern California coast. This will result in
northerly flow over the Inland Northwest with the high slowly
moving east towards the British Columbia coast. There is one wave
that moves down in the northerly flow Thursday morning over North
Idaho but with the very dry low level atmosphere and a stable
atmosphere nothing more than mid and high level clouds is
expected. Very dry conditions in the lower levels with dew points
mainly in the teens will result in strong radiational cooling at
night with freezing temperatures across several valley areas.
Wenatchee and Lewiston however should stay above freezing.
High temperatures will start off about 3-6 degrees below normal
Thursday and Friday before moderating over the weekend as the air
mass begins to warm as the high moves closer to the area. JW
Sunday through Tuesday: The Rex Block pattern will continue to
dominate the weather across the Inland Northwest into early next
week. The flow pattern will remain out of the north and northeast
over the region, resulting in continued dry conditions. Models
show a very weak shortwave diving south out of Canada around the
Monday/Monday night time frame. This may give us a little breeze,
but probably will only spread some high clouds across the east
portions of the forecast area. For the most part, the region will
be dominated by high pressure with clear to mostly clear skies.
High temperatures will run about 5 to 10 degrees above seasonal
averages in the upper 60s to lower 70s for much of the valley
locations. Low temperatures will be cool due to the low dew point
temperatures and clear skies across the region overnight, but
should be close to seasonal average. Models show dew point
temperatures increasing through the period, so I ticked up our
lows a degree or two on average each night. /SVH
&&
.AVIATION...
18Z TAFS...A strong cold front coming out of British Columbia will
result in gusty north-northwest winds at the TAF sites mainly during
the 21z Tuesday - 04z Wednesday time frame. As of 18z the front was
near the Canadian Border and slowly moving south. Model soundings
suggest potential wind gusts in the 30-40 knot range with the
strongest winds channeling down the Okanogan Valley into the Moses
Lake area. KEAT is a lower confidence forecast put given strength
of front believe that a gusty northeast winds will surface behind
the front around 01z. The winds will kick up blowing dust lowering
surface visibilities to around 5-6 miles. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 60 32 59 34 59 / 0 0 0 0 0 0
Coeur d'Alene 36 60 31 59 31 59 / 10 0 0 0 0 0
Pullman 35 60 30 58 29 58 / 0 0 0 0 0 0
Lewiston 41 66 38 65 38 65 / 0 0 0 0 0 0
Colville 32 65 30 64 29 64 / 0 0 0 0 0 0
Sandpoint 38 58 30 56 30 58 / 10 0 0 0 0 0
Kellogg 34 53 30 57 32 57 / 10 0 0 0 0 0
Moses Lake 40 67 33 65 33 65 / 0 0 0 0 0 0
Wenatchee 45 65 37 65 41 65 / 0 0 0 0 0 0
Omak 37 67 31 66 34 66 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 10 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 10 PM PDT this evening for East
Washington Northeast (Zone 686)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684).
Red Flag Warning until 5 PM PDT this afternoon for East
Washington Central Cascade Mountains (Zone 682)-East
Washington Central Cascade Valleys (Zone 677)-East
Washington North Cascades (Zone 685)-East Washington South
Central Cascade Mountains (Zone 680)-East Washington South
Central Cascade Valleys (Zone 676).
AIR QUALITY ALERT until Noon PDT Thursday for East Slopes
Northern Cascades-Okanogan Valley-Waterville Plateau-
Wenatchee Area.
Wind Advisory until 8 PM PDT this evening for Okanogan Valley-
Waterville Plateau.
&&Hazardous weather outlook, Oct 2, 5:05 AM PST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
605 AM PDT TUE OCT 2 2012
IDZ001>004-WAZ033-036>038-042-031315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
605 AM PDT TUE OCT 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT PASSAGE WILL BRING GUSTY NORTHERLY WINDS AND
AUTUMN-LIKE TEMPERATURES. WIND GUSTS IN EXCESS OF 40 MPH WILL BE
POSSIBLE...ESPECIALLY ALONG EXPOSED RIDGE TOPS AND THROUGHOUT
NORTH TO SOUTH ORIENTED VALLEYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ034-035-041-043-044-031315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
605 AM PDT TUE OCT 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT PASSAGE WILL BRING STRONG GUSTY NORTHERLY
WINDS AND AUTUMN-LIKE TEMPERATURES. WIND GUSTS NEAR 50 MPH WILL
BE POSSIBLE THROUGH THE OKANOGAN VALLEY...WATERVILLE PLATEAU...AND
WESTERN COLUMBIA BASIN. IN ADDITION TO DANGEROUS FIRE WEATHER
CONDITIONS...AREAS OF BLOWING DUST MAY CAUSE REDUCTIONS IN
VISIBILITIES POTENTIALLY IMPACTING TRAVEL ALONG AREA ROADWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR THURSDAY MORNING...A DRY AND COLD AIR MASS MAY RESULT IN OUR
FIRST HARD FREEZE OF THE FALL SEASON. AREAS HEADING INTO THE END
OF THE GROWING SEASON...SUCH AS THE MOSES LAKE AREA AND SOUTHERN
PORTIONS OF THE UPPER COLUMBIA BASIN..COULD SEE FREEZING
TEMPERATURES THAT WOULD BE HARMFUL TO ANY SENSITIVE VEGETATION
THAT IS STILL GROWING ACROSS THESE AREAS. THE RISK FOR FREEZING
NIGHTTIME TEMPERATURES WILL CONTINUE INTO FRIDAY MORNING AS WELLS.
IDZ026-027-WAZ031-032-031315-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
605 AM PDT TUE OCT 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT PASSAGE WILL BRING THE LIKELIHOOD FOR GUSTY
NORTHERLY WINDS AND AUTUMN-LIKE TEMPERATURES. WIND GUSTS IN EXCESS
OF 40 MPH WILL BE POSSIBLE BY AFTERNOON...ESPECIALLY ALONG
EXPOSED RIDGE TOPS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR THURSDAY MORNING...A DRY AND COLD AIR MASS MAY RESULT IN OUR
FIRST HARD FREEZE OF THE FALL SEASON. FREEZING TEMPERATURES WILL
BE POSSIBLE ACROSS VALLEY LOCATIONS. ANY SENSITIVE VEGETATION
STILL GROWING ACROSS THESE VALLEYS MAY NEED TO BE COVERED TO
PREVENT FREEZE DAMAGE. OVERNIGHT FREEZING TEMPERATURES WILL
CONTINUE TO BE POSSIBLE INTO FRIDAY MORNING AS WELL.
Wildfire, Okanogan Valley
- When
- October 2, 3:40 PM PST to October 14, 1:00 PM PST
- Where
- Okanogan Valley forecast zone
- Property damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, October 2, 20121 death · 1 event
- Damaging Wind in South Carolina, October 2, 2012$25,000 · 60 kt wind · 1 event
- Dense Fog in Virginia, October 2 to 3, 201216 events
- Strong Wind in Oregon, October 2, 2012$20,000 · 1 event
- Wildfire in Minnesota, October 2 to 3, 20121 injured · 2 events
- Dense Fog in Maryland, October 2 to 3, 20128 events
- Dense Fog in Wisconsin, October 2 to 3, 20127 events
- Flooding in Maryland, October 2, 2012$1,000 · 5 events
- Dense Fog in West Virginia, October 2 to 3, 20125 events
- Damaging Wind in North Carolina, October 2, 201250 kt wind · 2 events
- Strong Wind in Washington, October 2, 2012$10,000 · 2 events
- Strong Wind in Idaho, October 2, 2012$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413971.